On December 31, 2019, Dallas County, Texas, reported its first death associated with E-cigarette, or Vaping, Associated Lung Injury (EVALI). The report was notable not only because it was the County’s first EVALI-related death, but because of the age of the victim: only 15 years old. The victim was not yet old enough to drive a car, vote, or legally buy cigarettes. Today, they are one more in a growing list of teen illnesses and fatalities that are among the reasons why the U.S. Centers for Disease Control and Prevention (CDC) officially classified EVALI as a recognized disease in August 2019.
Since the current national outbreak began in June 2019, the CDC has recognized more than 2,600 cases of hospitalized patients diagnosed with EVALI and 60 deaths. What is this new disease that is resulting in a growing number of teens presenting at hospital emergency rooms, and could your teen be at risk?
What are Vaporizers and E-Cigarettes?
A vaporizer (vape) is a device that heats and aerosolizes a liquid solution so that the user can inhale it. While vapes can be used to smoke marijuana, an electronic cigarette (e-cigarette) is a type of vape used to inhale nicotine-based solutions.
What are the Symptoms of EVALI?
Symptoms of EVALI include cough, chest pain, shortness of breath, abdominal pain, nausea, vomiting, diarrhea, fever, chills, weight loss, and possibly death.
What Causes EVALI?
Researchers are still studying the causes of EVALI; however, what we know is that the liquid solutions used within vaporizers pose serious health risks. Many include particles associated with cancer and cardiopulmonary toxicity, such as formaldehyde and fungicide. When used to consume nicotine, e-cigarettes pose additional risks. Not only is e-cigarette and vaping use causing an uptick in adolescents being hospitalized for symptoms, but EVALI-diagnosed teens may also be at an increased risk of hospital readmittance.
A recent study of EVALI patients found that many were readmitted anywhere from five to 55 days post-discharge with a reoccurrence of symptoms. Health officials are researching if the readmittance is coming as the result of the lungs being weakened by the disease if patients are continuing to use unsafe products after being treated or other factors.
The Risks of THC Vaping Products
When e-cigarettes and vaping products initially hit the market, their manufacturers attempted to market them as “safer” ways to smoke. Today, researchers have found a strong connection between THC products used with vaping tools and EVALI diagnoses. Approximately 82 percent of EVALI patients reported using THC products with their vaping devices, while 57 percent report using nicotine products. Due to these risks, the CDC encourages people not to consume THC-containing vaping or e-cigarette products, especially if they have been obtained from informal sources.
Is Vaping Safe for Teens?
Based on the number of vaping-related lung illnesses and deaths over the past year, parents should encourage their teens not to form a vaping or e-smoking habit. If your teen vapes or uses e-cigarettes, talk to your doctor or pediatrician. He or she can speak to you and our teen about the risks and help your teen find the motivation to quit for good.